Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS North Platte, NE

June 4, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 9:28 PM MDT for Cherry County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 9:28 PM MDT (03:28 UTC)
Expired
Jun 4, 2020, 10:15 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 114 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:42 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 871 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
871 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

149 
WUUS53 KLBF 050328
SVRLBF
NEC031-050415-
/O.NEW.KLBF.SV.W.0062.200605T0328Z-200605T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1028 PM CDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Cherry County in north central Nebraska...

* Until 1115 PM CDT/1015 PM MDT/.

* At 1028 PM CDT/928 PM MDT/, a severe thunderstorm was located near
  Tuthill, or 15 miles east of Martin, moving southeast at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cody, Kilgore, Nenzel and Eli. 

This includes Highway 20 between mile markers 149 and 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 10078 4271 10123 4299 10152 4300 10083
TIME...MOT...LOC 0328Z 317DEG 26KT 4309 10145 

HAIL...2.00IN
WIND...60MPH
 
$$

Gomez
2 follow-up statements
661 
WWUS53 KLBF 050355
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1055 PM CDT Thu Jun 4 2020

NEC031-050415-
/O.CON.KLBF.SV.W.0062.000000T0000Z-200605T0415Z/
Cherry NE-
1055 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM
CDT/1015 PM MDT/ FOR NORTH CENTRAL CHERRY COUNTY...

At 1055 PM CDT/955 PM MDT/, a severe thunderstorm was located over
Cody, or 28 miles southeast of Martin, moving southeast at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Cody, Kilgore and Nenzel. 

This includes Highway 20 between mile markers 151 and 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 10078 4272 10122 4299 10147 4300 10083
TIME...MOT...LOC 0355Z 317DEG 26KT 4295 10127 

HAIL...2.00IN
WIND...60MPH
 
$$

Gomez
391 
WWUS53 KLBF 050412
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1112 PM CDT Thu Jun 4 2020

NEC031-050422-
/O.EXP.KLBF.SV.W.0062.000000T0000Z-200605T0415Z/
Cherry NE-
1112 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY
WILL EXPIRE AT 1115 PM CDT/1015 PM MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central Nebraska.

LAT...LON 4298 10078 4272 10122 4299 10147 4300 10083
TIME...MOT...LOC 0412Z 317DEG 26KT 4286 10116 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:55 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 5:55 PM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 4 2020

Scattered thunderstorms are possible across portions of north
central and southwest Nebraska this evening and overnight.
Thunderstorms are expected to move out of the area by early
morning. Winds will switch from the north to the southeast
tomorrow afternoon with VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 4, 2:11 PM MDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 4, 7:02 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
802 PM CDT Thu Jun 4 2020

NEZ026-027-038-050145-
Loup NE-Custer NE-Blaine NE-
802 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...NORTHEASTERN
CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Brewster, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Taylor, Sargent, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Walworth, Almeria and Divide Hill.

This includes Highway 183 between mile markers 111 and 131.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and north central Nebraska.

LAT...LON 4171 9982 4184 9983 4188 9931 4155 9929
TIME...MOT...LOC 0102Z 266DEG 23KT 4180 9972

Gomez
Local storm report, Jun 4, 7:08 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     17 N DUNNING            42.07N 100.10W
06/04/2020                   BLAINE             NE   TRAINED SPOTTER

            2 FOOT IN DIAMETER TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&

CBROWN
Local storm report, Jun 4, 7:23 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     3 E GATES               41.65N 99.59W
06/04/2020  E60 MPH          CUSTER             NE   PUBLIC

            DIME SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS.

&&

SJACOBS
Local storm report, Jun 4, 7:38 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
06/04/2020                   LINCOLN            NE   EMERGENCY MNGR

            WIDESPREAD POWER OUTAGES IN NORTH PLATTE VIA EMERGENCY
            MANAGER. TIME ESTIMATED FROM RADAR.

&&

CBROWN
Local storm report, Jun 4, 7:50 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     BURWELL                 41.78N 99.13W
06/04/2020  E60 MPH          GARFIELD           NE   EMERGENCY MNGR

&&

SJACOBS
Special weather statement, Jun 4, 8:07 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 PM CDT Thu Jun 4 2020

NEZ010-028-029-050245-
Wheeler NE-Holt NE-Garfield NE-
907 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 945 PM CDT...

At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Chambers to 7 miles northwest
of Bartlett to 8 miles northwest of Ericson. Movement was east at 45
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bartlett, Ericson, Knievels Corner, Cumminsville, Four Corners, Pibel
Lake State Recreation Area, Buffalo Flats and Goose Lake State
Wildlife Management Area.

This includes Highway 281 between mile markers 132 and 165.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4174 9839 4174 9870 4178 9896 4197 9870
      4224 9864 4223 9830 4180 9829
TIME...MOT...LOC 0207Z 273DEG 42KT 4217 9860 4197 9864 4184 9882

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:04 PM MDTSpecial Weather StatementLBFBlaine41 min
Jun 4, 6:12 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas48 min
Jun 4, 6:15 PM MDTSpecial Weather StatementLBFLogan30 min
Jun 4, 6:19 PM MDTSevere Thunderstorm WarningLBFBlaine, Loup41 min
Jun 4, 6:38 PM MDTSpecial Weather StatementLBFCuster37 min
Jun 4, 6:47 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Holt, Loup, Rock43 min
Jun 4, 6:54 PM MDTSpecial Weather StatementLBFCuster36 min
Jun 4, 7:02 PM MDTSpecial Weather StatementLBFLoup43 min
Jun 4, 7:16 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Jun 4, 7:28 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler47 min
Jun 4, 8:07 PM MDTSpecial Weather StatementLBFWheeler38 min
Jun 4, 9:48 PM MDTSevere Thunderstorm WarningLBFCherry42 min
Jun 4, 10:27 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha33 min
Jun 4, 10:56 PM MDTSpecial Weather StatementLBFKeya Paha34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.